Alert archive / South Dakota / Flash Flood Warnings in 2001

Flash Flood Warning 4, NWS Aberdeen, SD

July 15, 2001Corson County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jul 15, 2001, 4:20 PM MDT for Corson County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2001, 4:20 PM MDT (22:20 UTC)
Expired
Jul 15, 2001, 7:15 PM MDT
In force
3 hr
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Corson County, SD

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-129 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KABR 152221
FFWABR
SDC031-160115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
420 PM MDT SUN JUL 15 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL AND WESTERN CORSON COUNTY IN NORTH CENTRAL SOUTH     
  DAKOTA

* UNTIL 715 PM MDT

* AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAINFALL WAS OCCURRING IN A 30 MILE WIDE BAND FROM 
  10 MILES NORTHEAST OF WALKER TO JUST NORTH OF BLACK HORSE BUTTE
  SOUTH OF THE GRAND RIVER IN FAR WESTERN CORSON COUNTY. SINCE 
  130 PM MDT...RADAR IS ESTIMATING 2 TO 5 INCHES OF RAIN IN THIS   
  BAND WITH AMOUNTS UP TO NEAR 6 INCHES NORTHEAST OF WALKER ALONG
  THE NORTH AND SOUTH DAKOTA BORDER. AN ADDITIONAL ONE TO TWO INCHES
  OF RAIN IS STILL POSSBILE DURING THE NEXT SEVERAL HOURS.  
 
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

$$

ECKBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:15 PM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 15, 2:15 PM MDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
315 PM CDT SUN JUL 15 2001

DECENT SHORTWAVE ON VISIBLE/INFRARED SATELLITE MOVING ACROSS WYOMING
INTO SOUTHERN MONTANA THIS AFTERNOON...WITH THE TAIL OF THIS SYSTEM
EXTENDING SOUTHWARD INTO NORTHEAST COLORADO.  THIS WILL BE THE MAIN
WEATHER FEATURE TONIGHT AS MODELS ARE PROGGING THIS FEATURE AND
SURFACE BOUNDARY DRAPED ACROSS THE WESTERN HIGH PLAINS TO MOVE INTO
CENTRAL SOUTH DAKOTA OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER MUCH OF THE WESTERN TWO-THIRDS OF THE CWA WITH
MAIN THREAT DAMAGING WINDS AND LARGE HAIL. HOWEVER...VERY HEAVY RAIN
IS EVEN A BIGGER CONCERN AS PRECIPITABLE WATER VALUES ARE AROUND
1.5 INCHES PER 12Z ETA TO NEAR 2.0 INCHES AROUND MOBRIDGE ON THE
GOES SOUNDER. THIS IS ABOUT 150-175 PERCENT OF NORMAL. ALSO...USING
MBE VELOCITY FORECAST ON BUFKIT WOULD INDICATE STORM MOTION SHOULD
BE 15 KNOTS OR LESS THROUGH MUCH OF THE OVERNIGHT PERIOD. WITH THIS
IN MIND...THOUGHT ABOUT A FLASH FLOOD WATCH OVER NORTH CENTRAL SOUTH
DAKOTA WHERE A LINE OF STORMS WERE FORMING WITH TRAINING CELLS ALONG
THIS LINE. AFTER COORDINATING WITH KBIS AND KRAP...WILL NOT GO WITH
A FLASH FLOOD WATCH...BUT WILL WORD ZONES HEAVY RAIN POSSIBLE. LOWS
TONIGHT SHOULD DROP INTO THE MID 60S TO NEAR 70 IN MOST LOCATIONS.

ON MONDAY...UPPER LEVEL SYSTEM SLOWLY PUSHES AWAY FROM THE REGION
DURING THE DAY...WITH MODELS CONTINUING TO DEPICT SHOWER AND
THUNDERSTORM ACTIVITY ACROSS THE EAST. FRONTAL BOUNDARY REMAINS
DRAPED ACROSS THE EASTERN PORTIONS OF THE CWA. WILL LEAVE A 30 POP
IN FOR THE MORNING IN THE ABERDEEN GROUP PER 12Z ETA TIME CROSS
SECTION AND WILL JUST MENTION A 40 POP IN THE WATERTOWN GROUP. DID
NOT MENTION TIMING IN THIS GROUP BECAUSE THERE WILL BE SOME ACTIVITY
DURING THE EARLY MORNING AND THEN AGAIN DURING THE LATE AFTERNOON AS
FRONTAL BOUNDARY WILL BE THE FOCUSING MECHANISM. ANOTHER UPPER LEVEL
DISTURBANCES PASSES OVER THE REGION MONDAY NIGHT...THEREFORE
MENTIONED A SMALL POP IN THE ABERDEEN AND WATERTOWN GROUPS WHEN THIS
UPPER LEVEL FEATURE INTERACTS WITH THE SURFACE BOUNDARY. TOOK A
BLEND OF FWC/MAV GUIDANCE AS CLOUD COVER COULD HINDER TEMPERATURES
FROM REACHING THE HIGHER MAV GUIDANCE TEMPERATURES OVER THE EAST.
WENT A TAD ABOVE GUIDANCE FOR LOWS MONDAY NIGHT.

FOR TUESDAY AND TUESDAY NIGHT...ETA/AVN SURFACE FEATURES DIFFER
SOMEWHAT WHICH WILL MAKE FOR AN INTERESTING FORECAST. WILL TREND
TOWARD THE AVN SURFACE SOLUTION WHICH WOULD PUT THE EASTERN PORTIONS
OF THE CWA IN THE WARM SECTOR WITH A CLOSED SURFACE LOW TO THE WEST
OF ABERDEEN. ETA SURFACE PATTERN DEPICTS A WARM FRONT DRAPED ACROSS
THE NORTHERN CWA DURING TUESDAY AFTERNOON WITH NO CLOSED LOW. WILL
GO TOWARD THE WARMER GUIDANCE FOR HIGHS ON TUESDAY AND WILL INCLUDE
A 20 TO 30 POPS IN THE EAST TUESDAY AFTERNOON AND TUESDAY NIGHT.

.EXTENDED DISCUSSION...
WEATHER PICTURE STILL REMAINS RATHER MUDDLED HEADING INTO NEXT
WEEKEND. FOR WED...5H RIDGE REBOUNDS AFTER WAVE PASSAGE THIS
WEEKEND...WITH 5H AND 7H HGTS AND TEMPS WARMING. SFC LOW TAKES SHAPE
WRN SD/ERN WY AREA WITH WARM FRONT WELL NORTH OF CWA. THE CANADIAN
MODEL IS SIMILAR IN KEEPING THINGS DRY..BUT HAS FRONT SOUTH OF CWA
AND COOLER HIGH PRESS IN CONTROL. 12Z AVN/MRF/AND ECMWF ALL AGREE IN
KEEPING CWA IN WARM SECTOR WITH GOOD SOUTHERLY FLOW AHEAD OF
DEVELOPING LOW. ON THURSDAY...LOW ELONGATES OR OPENS INTO A
TROF...DEPENDING ON WHICH MODEL YOU LOOK AT...AND MOVES EAST.
MRF/AVN AND CANADIAN SHOW 5H VORT MAX SLIDING INTO SRN CWA BY 00Z
FRIDAY. AVN 7H OMEGA FIELDS AS WELL AS RH PROGS SHOW MCS DEVELOPMENT
ACROSS FAR NERN COUNTIES...BUT 7H TEMPS FIELD STILL WARM ENOUGH FOR
CAP...MAYBE. MORE STRATIFORM TYPE PCPN LOOKS TO TAKE PLACE FURTHER
SOUTHWEST IN KPIR AREA. FOR FRIDAY...FRONT CONTS TO SAG SOUTH OF CWA
WITH HIGH PRESSURE BUILDING IN. ECMWF DEVELOPS SFC LOW SRN END OF
FRONT AND KEEPS FRONT ORIENTED W-E ACROSS CENTRAL SD. WITH WEST
COAST 5H LOW BEGINNING TO EJECT AND MOVE OVER TOP OF RIDGE...
FLATTENING IT AS IT GOES...AM MORE INCLINED TO BELIEVE THE FURTHER
SOUTH SOLN OF THE MRF. FRONT APPEARS TO STALL SOUTH OF CWA WITH
OVERRUNNING SITN SETTING UP INTO SATURDAY. SFC LOW REMAINS WELL
SOUTH OF CWA...AND THINK THAT MRF QPF BIT OVERDONE FOR MOST OF CWA.
ON SUNDAY...5H RIDGE BEGINS TO REBOUND WITH CWA IN NW FLOW. LAYERS
DRY NICELY WITH SFC HIGH CONT TO PUSH IN. MRF SHOWS WEAK 7H VORT
LOBE CLIPPING NERN COUNTIES AND CONTS TO SHOW ABUNDANT OVERRUNNING
PCPN FOR CWA. THINK THAT THIS MAY BE OVERD
ONE. FMR/MEX TEMPS SEEM
REASONABLE.

.ABR...NONE

ECKBERG/HINTZ

In the hours before

Special weather statement, Jul 15, 10:30 AM MDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1130 AM CDT SUN JUL 15 2001

AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE ROCKIES...COMBINED WITH
ABUNDANT LOW LEVEL MOISTURE THIS AFTERNOON AND TONIGHT WILL TRIGGER
THUNDERSTORM ACTIVITY. THUNDERSTORMS SHOULD BEGIN OVER THE WESTERN
HIGH PLAINS...AND THEN PUSH INTO CENTRAL SOUTH DAKOTA LATE THIS
AFTERNOON OR EARLY THIS EVENING...AND THEN SPREAD INTO NORTHEAST
SOUTH DAKOTA AND BIG STONE AND TRAVERSE COUNTIES OF MINNESOTA LATER
TONIGHT.

SDZ003>005-009-010-015>017-033>037-045-048-051-161600-
BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH-
INCLUDING THE CITIES OF...EUREKA...FAULKTON...FORT PIERRE...FORT
THOMPSON...GETTYSBURG...HIGHMORE...IPSWICH...LOWER BRULE...
MCLAUGHLIN...MILLER...MOBRIDGE...MURDO...ONIDA...PIERRE...PRESHO AND
SELBY
1130 AM CDT SUN JUL 15 2001

...HAZARDOUS WEATHER OUTLOOK THROUGH MONDAY MORNING...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH A FEW
OF THESE STORMS...BUT HEAVY RAINFALL AND DANGEROUS LIGHTNING WILL
BE THE PRIMARY THREAT.

MNZ039-046-SDZ006>008-011-018>023-161600-
BIG STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-
ROBERTS-SPINK-TRAVERSE-
INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON...
CLARK...CLEAR LAKE...ESTELLINE...GROTON...MILBANK...ORTONVILLE...
REDFIELD...SISSETON...WATERTOWN...WEBSTER AND WHEATON
1130 AM CDT SUN JUL 15 2001

...HAZARDOUS WEATHER OUTLOOK THROUGH MONDAY MORNING...
THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE REGION LATER TONIGHT.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT THE PRIMARY THREAT
WILL BE HEAVY RAINFALL AND DANGEROUS LIGHTNING.

ECKBERG
Special weather statement, Jul 15, 10:30 AM MDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TO INCLUDE SPOTTER ACTIVATION
NATIONAL WEATHER SERVICE ABERDEEN SD
1130 AM CDT SUN JUL 15 2001

AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE ROCKIES...COMBINED WITH
ABUNDANT LOW LEVEL MOISTURE THIS AFTERNOON AND TONIGHT WILL TRIGGER
THUNDERSTORM ACTIVITY. THUNDERSTORMS SHOULD BEGIN OVER THE WESTERN
HIGH PLAINS...AND THEN PUSH INTO CENTRAL SOUTH DAKOTA LATE THIS
AFTERNOON OR EARLY THIS EVENING...AND THEN SPREAD INTO NORTHEAST
SOUTH DAKOTA AND BIG STONE AND TRAVERSE COUNTIES OF MINNESOTA LATER
TONIGHT.

SDZ003>005-009-010-015>017-033>037-045-048-051-161600-
BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH-
INCLUDING THE CITIES OF...EUREKA...FAULKTON...FORT PIERRE...FORT
THOMPSON...GETTYSBURG...HIGHMORE...IPSWICH...LOWER BRULE...
MCLAUGHLIN...MILLER...MOBRIDGE...MURDO...ONIDA...PIERRE...PRESHO AND
SELBY
1130 AM CDT SUN JUL 15 2001

...HAZARDOUS WEATHER OUTLOOK THROUGH MONDAY MORNING...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH A FEW
OF THESE STORMS...BUT HEAVY RAINFALL AND DANGEROUS LIGHTNING WILL
BE THE PRIMARY THREAT.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

MNZ039-046-SDZ006>008-011-018>023-161600-
BIG STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-
ROBERTS-SPINK-TRAVERSE-
INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON...
CLARK...CLEAR LAKE...ESTELLINE...GROTON...MILBANK...ORTONVILLE...
REDFIELD...SISSETON...WATERTOWN...WEBSTER AND WHEATON
1130 AM CDT SUN JUL 15 2001

...HAZARDOUS WEATHER OUTLOOK THROUGH MONDAY MORNING...
THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE REGION LATER TONIGHT.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT THE PRIMARY THREAT
WILL BE HEAVY RAINFALL AND DANGEROUS LIGHTNING.

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

ECKBERG
Local storm report, Jul 15, 3:35 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
435 PM CDT SUN JUL 15 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0N725 PM    3 N CRESBARD              SD   WIND DAMAGE
07/14/01   FAULK                          60-65 MPH WIND WITH
                                          TREES DOWN                                        DOWN.

MF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:30 PM MDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Spink45 min
Jul 15, 2:14 AM MDTFlash Flood WarningABRCorson3 hr

Nearby

Flash Flood Warnings in South Dakota, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.